Facebook Pixel

effects of morning after pill on my periods

By October 13, 2010 - 6:54am
Rate This

Hi. I had unprotected sex on the 17th of september and my partner didn't ejaculate in me. On the 18th of september I took the morning after pill, which I took within 24 hours. Exactly 9 days later I stated to bleed but I was lighter than my normal period and lasted 6 days. The following week I had this thick discharge, that looked reddish/brown and didn't itch or smell. My period was due on the 6th of october and it didn't come and on the 7th of october I took a pregnancy test and it was negative. Now today the 13th of october I'm spotting, no more discharge. What is going on? I'm so scared and stressed, I can't eat, study or sleep. Please help me.
Thank you

Add a Comment4 Comments

I am so sorry you had a response like the one above; there is nothing about that answer that is correct.

The spotting you are experiencing now is probably your period. It does not sound like you are pregnant, as a home pregnancy test taken after your expected period is 99% accurate at detecting any "pregnancy" hormones.

You can not get pregnant in 24 hours. It actually takes 10-14 days to conceive, from time of ovulation to time of implantation. You know information is inaccurate when the response says, "your baby would be flushed out"...that just does not sound like sound medical/health advice, right? The words "flush out" are vague and don't really make sense. There is no "baby" either; at the moment of implantation (about 10 days after ovulation), you would have a fertilized egg called an embryo. Women do experience miscarriages, but health professionals would never, ever tell a woman that her "baby was being flushed out", as these words to a traumatic emotional event are extremely harmful, wrong and terrifying.

The spotting/bleeding you experience from taking the emergency contraception is normal, and actually expected. Be sure to read the information that came with this medication, as it will clarify your symptoms for you. Side effects of EC include unusual/irregular bleeding patterns, defined by spotting, breakthrough bleeding (bleeding in between periods). EC can cause your regular menstrual period to be early or late, and this may happen for a cycle or two.

Birth control pills, hormonal contraception and emergency contraception are absolutely safe, and do not harm the woman or fetus if you are already pregnant. They do not cause an abortion; this information is truly outdated. Birth control pills and emergency contraception do not end a pregnancy once the fertilized egg is already implanted.

For more information about emergency contraception, please review: Emergency Contraception Update, 2010

Please let us know if you have any additional questions!

October 14, 2010 - 9:04pm
(reply to Alison Beaver)

Thank you Alison.
The spotting is now bleeding and I've got period pains. So I think its safe to say- my periods are BACK Yay!! But they are still a bit lighter than my normal period, hopefully they will get heavier. From now on I will always have condoms in my bag and not put myself through this again.
P.s I think I can change my name from miss_scared to miss_relieved.

October 15, 2010 - 7:19am
EmpowHER Guest

Are you sure you weren't pregnant before you took the pill? As you probably know, the pill causes a chemical abortion. If you were pregnant before you took the pill, what you could be witnessing is your baby being flushed out. However, I can't say for certain. I know when women take a form of birth control while pregnant, in the early stages, the baby is flushed out subtly by what appears simply as bleeding. You may want to ask your OBGYN to be sure.

October 13, 2010 - 11:04pm
(reply to Anonymous)

OMG now you have scared even more. I will make an appointment with my OBGYN.:( can u get pregnant within 24hours? OMG!!!!!!!

October 13, 2010 - 11:45pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sex & Relationships

Get Email Updates

Resource Centers

Sex & Relationships Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!